Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 216, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 7, 2016, 3:35 PM CDT for Richland County, North Dakota. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2016, 3:35 PM CDT (20:35 UTC)
- Expired
- Sep 7, 2016, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:42 PM CDT | TSTM WND DMG | 6 Ne Mcleod, ND | SEVERAL LARGE TREE BRANCHES WERE BROKEN DOWN IN SHELTER BELTS. ONE SMALL SHED WAS TIPPED OVER WHILE SOME TIN ROOFING WAS TORN OFF A BARN... ALL IN NORTHERN FREEMAN TOWNSHIP. |
| Sep 7, 3:50 PM CDT | TSTM WND DMG | 13 W Colfax, ND | SEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IN SHELTER BELTS ACROSS SOUTHWEST VIKING TOWNSHIP. |
| Sep 7, 3:50 PM CDT | HAIL 1 | 8 E Mcleod, ND | ALONG HWY 18 |
| Sep 7, 4:00 PM CDT | HAIL 2 | Wyndmere, ND | |
| Sep 7, 4:05 PM CDT | TSTM WND DMG | 5 W Colfax, ND | SEVERAL LARGE TREE BRANCHES BROKEN DONW IN A SHELTER BELT...WITH ONE NEARBY POWER POLE CRACKED AND POWER LINE TAKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WUUS53 KFGF 072035
SVRFGF
NDC077-072130-
/O.NEW.KFGF.SV.W.0216.160907T2035Z-160907T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
335 PM CDT WED SEP 7 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 430 PM CDT.
* AT 335 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEONARD TO NEAR HAMLIN...MOVING EAST NORTHEAST
AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BARNEY AROUND 355 PM CDT.
MOORETON AROUND 400 PM CDT.
COLFAX...GALCHUTT AND DWIGHT AROUND 410 PM CDT.
ABERCROMBIE AROUND 420 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 19 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4628 9726 4628 9728 4663 9728 4663 9679
4659 9676 4659 9675 4654 9674 4653 9675
4647 9672 4645 9672 4622 9667 4617 9726
TIME...MOT...LOC 2035Z 244DEG 36KT 4668 9728 4623 9726
HAIL...1.75IN
WIND...60MPH
$$
GUST2 follow-up statements
021
WWUS53 KFGF 072050
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT WED SEP 7 2016
NDC077-072130-
/O.CON.KFGF.SV.W.0216.000000T0000Z-160907T2130Z/
RICHLAND ND-
350 PM CDT WED SEP 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN RICHLAND COUNTY...
AT 350 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DAVENPORT TO NEAR WYNDMERE...MOVING NORTHEAST AT
40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THESE SEVERE STORMS WILL BE NEAR...
MOORETON AROUND 400 PM CDT.
COLFAX...GALCHUTT AND DWIGHT AROUND 410 PM CDT.
ABERCROMBIE AROUND 420 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 19 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4628 9726 4628 9728 4663 9728 4663 9679
4659 9676 4659 9675 4654 9674 4653 9675
4647 9672 4645 9672 4622 9667 4617 9726
TIME...MOT...LOC 2050Z 244DEG 36KT 4675 9709 4630 9707
HAIL...1.75IN
WIND...80MPH
$$
GUST770
WWUS53 KFGF 072105
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 PM CDT WED SEP 7 2016
NDC077-072130-
/O.CON.KFGF.SV.W.0216.000000T0000Z-160907T2130Z/
RICHLAND ND-
405 PM CDT WED SEP 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN RICHLAND COUNTY...
AT 404 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PRAIRIE ROSE TO NEAR GALCHUTT...MOVING NORTHEAST
AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THESE SEVERE STORMS WILL BE NEAR...
ABERCROMBIE AROUND 420 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 23 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4632 9703 4634 9704 4663 9713 4663 9679
4659 9676 4659 9675 4654 9674 4653 9675
4647 9672 4645 9672 4628 9668 4624 9700
TIME...MOT...LOC 2104Z 244DEG 36KT 4681 9691 4636 9689
HAIL...1.75IN
WIND...80MPH
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:01 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 7, 3:01 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 301 PM CDT WED SEP 7 2016 .SHORT TERM...(This evening through Thursday) Issued at 301 PM CDT Wed Sep 7 2016 Severe potential continues to be the main concern for this afternoon and evening. Water vapor imagery indicates a robust shortwave entering the central Dakotas. Forcing from this feature will lead to an area of thunderstorms across much of the region this afternoon and evening...quickly moving through the FA from west to east. Main uncertainty is severe potential. Instability will be limited...but with that said...forcing from the upper wave will be strong...and combined with strong deep layer shear will lead to a high shear/low CAPE event. Current CAM guidance indicates bowing segments within the overall line of thunderstorms...with strong winds probably the main threat. In addition...0-3km shear vector will be west/southwest 30-40knts...favorable for some type of tornado potential. Main message...expect a few severe storms this afternoon...especially across southeast North Dakota into west central Minnesota (or along and south of the surface low track). On Thursday...Zonal upper level flow expected on Thursday with the next shortwave approaching from the west/northwest brining showers to the northern region by afternoon. Instability and resultant impacts will be limited. .LONG TERM...(Thursday night through Wednesday) Issued at 301 PM CDT Wed Sep 7 2016 Thursday night starts off with an upper wave moving through the region...possibly bringing some showers and thunderstorms with it. With the limited instability and shear...severe storms are not expected Thursday night. Rainfall amounts look rather limited as well Thursday night. On Friday...the NAM and ECMWF both have a trailing shortwave possibly moving through the area as well. Will continue with 20s to 40s for this wave for now. Highs will be generally in the mid 60s to low 70s with a fair amount of cloud cover. Clouds decrease for Saturday and Sunday as upper wave moves east and upper ridge moves through the area. Saturday should remain cooler...but Sunday will climb to the mid to upper 70s across most of the area under sunny skies and breezy southerly winds. Another wave will move through the area on Monday...but this wave could stay on the dry side. The GFS is dry...but the ECMWF attempts to produce some precip with this one. Kept low chance of showers for now. A cold front will push through as well...keeping Mon and Tue generally in the 60s for highs. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 102 PM CDT Wed Sep 7 2016 Main hazard will be thunderstorms. A line of thunderstorms will move through the region this afternoon/evening...and will likely be fairly widespread affecting all TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Knutsvig AVIATION...TG
Hazardous weather outlook, Sep 7, 5:23 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 523 AM CDT WED SEP 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 523 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. STORMS WILL PUSH INTO EASTERN NORTH DAKOTA BY MID AFTERNOON, WITH THE STRONGEST STORMS ON THE SOUTHERN END. DAMAGING WINDS WILL BE THE MAIN THREAT, BUT HAIL AND EVEN TORNADOES ARE POSSIBLE. THE STORMS WILL PUSH EASTWARD DURING THE EVENING, BRINGING THE SEVERE THREAT INTO WEST CENTRAL MINNESOTA. STORMS WILL BEGIN TO WEAKEN AFTER MIDNIGHT AND LIFT NORTHEASTWARD OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AND A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTH OF THE I-94 CORRIDOR.
In the hours before
Special weather statement, Sep 7, 2:40 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED SEP 7 2016
NDZ038-039-049-052-072045-
BARNES-RANSOM-CASS-SARGENT-
240 PM CDT WED SEP 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANSOM...SOUTHEASTERN
BARNES...NORTHWESTERN SARGENT AND SOUTHWESTERN CASS COUNTIES...
AT 239 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR CRETE.
MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LISBON...ENDERLIN...GWINNER...MILNOR...SHELDON...
FORT RANSOM AND NOME.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4628 9801 4628 9802 4664 9804 4682 9746
4618 9743 4609 9801
TIME...MOT...LOC 1939Z 243DEG 31KT 4663 9803 4615 9800
GUSTLocal storm report, Sep 7, 3:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 N STIRUM 46.25N 97.81W
09/07/2016 E1.75 INCH SARGENT ND PUBLIC
GOLF BALLS REPORTED BY POINT OF CONTACT AT EMMANUEL
CHURCH NEAR STIRUM ND
&&
PJSLocal storm report, Sep 7, 3:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 N STIRUM 46.27N 97.81W
09/07/2016 E1.75 INCH SARGENT ND PUBLIC
HAIL SIZES RANGED FROM PING PONG TO GOLF BALL.
&&
MLUKESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:40 PM CDT | Special Weather Statement | FGF | Ransom | 65 min |
| Sep 7, 2:54 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 66 min |
| Sep 7, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 43 min |
| Sep 7, 4:36 PM CDT | Areal Flood Advisory | FGF | Cass | 84 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.